Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 183, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 11, 2006, 5:14 PM CDT for Butler County, Elk County, Greenwood County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2006, 5:14 PM CDT (22:14 UTC)
- Expired
- Jul 11, 2006, 5:48 PM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Butler County, KS, Elk County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 89 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:57 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:00 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 11, 3:00 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 300 PM CDT TUE JUL 11 2006 .DISCUSSION... FORECAST CONCERNS WILL DEAL WITH CONVECTIVE EPISODES TONIGHT THROUGH THURSDAY...FOLLOWED BY HOT TEMPS FOR THE WEEKEND INTO EARLY NEXT WEEK. TONIGHT CURRENT WATER VAPOR IMAGERY/PROFILER NETWORK SHOWS A SHORT WAVE MOVING INTO WESTERN KANSAS. THUNDERSTORMS HAVE BEEN RAPIDLY DEVELOPING ALONG A FRONTAL BOUNDARY SITUATED FROM WESTERN KANSAS TOWARDS CENTRAL KANSAS...AS MASS CONVERGENCE INCREASES ALONG THE BOUNDARY. THUNDERSTORM ACTIVITY SHOULD CONTINUE INTO THE NIGHT TIME HRS AS NUMEROUS STORM-SCALE OUTFLOW BOUNDARIES CAUSE ADDITIONAL DEVELOPMENT. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE GIVEN FAVORABLE WET MICROBURST POTENTIAL FROM COLLAPSING CORES. LOCALLY HEAVY RAINFALL WILL ALSO BE A RISK DUE TO TROPICAL AIRMASS IN PLACE ALONG WITH SLOW STORM MOVEMENT. MEANWHILE...PATCHY AREAS OF FOG COULD DEVELOP LATER TONIGHT ACROSS PORTIONS OF CENTRAL KANSAS BEHIND THE FRONT WITH DECOUPLED BOUNDARY LAYER WINDS AND CLEARING SKIES. WED-THUR THUNDERSTORMS WILL BE POSSIBLE YET AGAIN FOR THIS PERIOD AS MODELS SHOW ANOTHER IMPULSE SLIDING EAST ACROSS THE REGION FOR WEDNESDAY INTO WEDNESDAY NIGHT. THUNDERSTORM CHANCES WILL DEPEND ON POSITIONING OF THE LOW LEVEL BOUNDARY WHICH SEEMS LIKE IT COULD STALL OUT OVER SOUTHERN KANSAS FOR WEDNESDAY. THE HEAT AND HUMIDITY WILL INCREASE ON THURSDAY WITH TEMPS RISING INTO THE MID AND UPPER 90S. FRI WILL KEEP THE DRY AND HOT CONDITIONS GOING FOR THIS PERIOD...HOWEVER MODELS ARE STILL PERSISTENT WITH A SHORT WAVE MOVING VERY SLOWLY SOUTHWARD ACROSS EASTERN KANSAS. WILL LET LATER SHIFTS RE-EVALUATE THIS POTENTIAL BEFORE EXTENDING POPS INTO FRIDAY. EXTENDED: SAT-TUES HOT AND HUMID CONDITIONS WILL AFFECT KANSAS DURING THIS PERIOD...WITH HEAT INDICES ABOVE 100 AND DRY WEATHER CONDITIONS PREVAILING. A WEAK UPPER LEVEL DISTURBANCE COULD DROP SOUTHWARD ACROSS MISSOURI/EASTERN KANSAS FOR THE WEEKEND WITH POSSIBLE ISOLATED DIURNAL ACTIVITY...HOWEVER PRECIP CHANCES LOOK TOO REMOTE TO INTRODUCE ANYTHING AT THIS JUNCTURE FOR SOUTHEAST KANSAS. A COLD FRONT IS EXPECTED TO SLIDE SOUTHWARD ACROSS THE NORTHERN PLAINS FOR EARLY NEXT WEEK...AND HOW FAR SOUTH WILL THE FRONT MAKE IT BEFORE IT STALLS OUT IS THE MAIN CHALLENGE. PRESENT MODEL INDICATIONS SUGGEST THAT THE FRONT COULD MAKE IT INTO KANSAS BY TUESDAY...BUT FEEL THAT THE HEAT WILL STILL BE OVER THE AREA THROUGH TUESDAY. THE HEAT AND HUMIDITY COULD VERY WELL CONTINUE THROUGH MUCH IF NOT ALL OF NEXT WEEK...ESPECIALLY IF A MODEST TROUGH DIGS INTO THE NORTHWEST COAST THUS AMPLIFYING THE DOWNSTREAM UPPER RIDGE ACROSS THE CENTRAL PLAINS. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 95 72 97 / 40 20 20 10 HUTCHINSON 70 95 72 97 / 30 20 20 10 NEWTON 70 94 71 96 / 30 20 20 20 ELDORADO 71 94 72 96 / 40 20 20 20 WINFIELD-KWLD 72 95 72 97 / 40 20 30 20 RUSSELL 68 94 70 98 / 20 20 20 10 GREAT BEND 69 94 70 98 / 30 20 20 10 SALINA 69 94 72 98 / 20 10 20 20 MCPHERSON 69 94 71 97 / 30 20 20 20 COFFEYVILLE 72 93 72 94 / 40 20 20 20 CHANUTE 72 92 71 92 / 40 20 20 20 IOLA 72 91 71 92 / 40 20 20 20 PARSONS-KPPF 72 93 72 93 / 40 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 11, 2:27 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...COR NATIONAL WEATHER SERVICE WICHITA KS 227 PM CDT TUE JUL 11 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 227 PM CDT TUE JUL 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...MAINLY ACROSS PORTIONS OF CENTRAL... SOUTH CENTRAL AND SOUTHEAST KANSAS. THE MAIN RISK WILL BE DAMAGING WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE TODAY AND TONIGHT ACROSS THE ENTIRE AREA...WHICH COULD RESULT IN MINOR FLOODING OF LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA WEDNESDAY AND WEDNESDAY NIGHT...AND MAINLY ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS INTO THURSDAY MORNING. A FEW STRONG STORMS WILL BE POSSIBLE...ALONG WITH THE POTENTIAL FOR LOCALIZED HEAVY RAINFALL. HEAT INDICES WILL APPROACH 100 DEGREES ACROSS MUCH OF THE AREA ON THURSDAY AFTERNOON...AND WILL LIKELY EXCEED 100 DEGREES FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...DUE TO THE RELATIVELY ISOLATED AND SHORT-LIVED NATURE OF ANY SEVERE WEATHER. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/CDB
In the hours before
Special weather statement, Jul 11, 5:04 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 504 PM CDT TUE JUL 11 2006 KSZ069-070-094-112245- BUTLER-ELK-GREENWOOD- 504 PM CDT TUE JUL 11 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER...ELK AND GREENWOOD COUNTIES... AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LATHAM...OR 19 MILES SOUTHEAST OF EL DORADO...AND MOVING EAST AT 5 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COX
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:31 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 59 min |
| Jul 11, 5:33 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 57 min |
| Jul 11, 6:16 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 59 min |
| Jul 11, 6:29 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 39 min |
| Jul 11, 6:41 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.